Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 29, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 29, 2021, 1:14 PM MST. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 1:14 PM MST (20:14 UTC)
Expired
Jul 29, 2021, 2:00 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 155 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS85 KPSR 292014
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
114 PM MST Thu Jul 29 2021
 
AZZ533-534-538-292100-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
114 PM MST Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 200 PM MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gladden, or 25 miles northwest of Tonopah, moving
northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladden and Aguila. 

This includes US Highway 60 between mile markers 68 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3374 11308 3368 11319 3386 11345 3396 11332
      3401 11316 3400 11315
TIME...MOT...LOC 2014Z 142DEG 8KT 3381 11317 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:55 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 29, 11:55 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1155 AM MST Thu Jul 29 2021

.UPDATE...Updated 18Z Aviation Discussion.

&&

.SYNOPSIS...
Storm chances will increase from east to west across Arizona today
with chances expanding into southeast California on Friday and
persisting through Saturday. Main storm threats will be strong
winds, blowing dust, and locally heavy rainfall. After near normal
temperatures today, readings will dip to below normal through the
upcoming weekend. Drying conditions starting Sunday will push
storm chances back to only the eastern Arizona high terrain, with
much of the area staying dry during the first half of next week.

&&

.DISCUSSION...
Monsoon activity will quickly increase today with multiple weather
disturbances poised to affect the region. Atmospheric moisture
levels have lowered over the past few days, but some moisture
remains in place, especially within the boundary layer. Early
this morning, water vapor imagery shows the first disturbance
moving westward through western New Mexico, a small vort max on
the nose of a westward advancing upper level jet coming out of the
panhandle of Texas. Showers and isolated thunderstorms continue
to advance westward, now over the White Mtns into eastern Gila
County. 00Z HREF did show some hints of this activity, but the
last few runs of the HRRR have not, so it's a bit hard to
determine how far west it will progress. Instability remains
somewhat limited, but it may be possible for some of the decaying
showers and storms to clip the eastern and northern Phoenix areas
by around sunrise. Models do show this first little disturbance
losing most of its steam as it moves across south-central Arizona
late this morning into the afternoon hours, but increasing
easterly flow behind it will help to spread additional moisture
westward.

For the rest of today, the main driving force behind the
anticipated increase in monsoon storm activity will be the
westward advancing upper level trough currently centered just
southeast of El Paso. This upper level trough is quite expansive
in size and is analyzed as a closed low at 300mb and mostly as an
open trough at 500mb. As it continues to track west northwest
today into Friday it is forecast to weaken, but much if not all of
Arizona is seen coming under broad difluent flow aloft as early
as this afternoon. Moisture levels will be increasing today into
Friday, but may initially limit convection to a degree while also
promoting strong long lasting outflows which is supported by many
of the CAMs.

Anticipate storms initiating this afternoon across much of the
Arizona high terrain, including areas across southwestern Arizona.
Instability will be a bit marginal today, but MUCAPEs of 500-1000
J/kg with pockets of just over 1000 J/kg will be sufficient for
fairly widespread storm development over the high terrain. Storms
will be capable of strong gusty winds with multiple outflows
expected to form and locally heavy rainfall. With PWATs ranging
from 1.3-1.6" and a modest 10 kt east southeasterly steering flow,
this should keep storms fairly progressive likely minimizing the
potential flood threat. The biggest threats this afternoon and
evening should be strong winds and blowing dust with the 00Z HREF
highlighting a large area of 70-90% probability of greater than 35
mph winds across the majority of Arizona. Storm development over
the south-central and southwest Arizona deserts is likely, but
colliding outflows may be needed. Although the HREF shows a
greater chance for this to happen across southern Maricopa and
Pinal Counties, it could happen anywhere this evening as several
outflows are expected. One large westward advancing outflow is
likely to reach the Colorado River by late evening with additional
showers and weak storms likely across southwest Arizona into
southeast California during the early overnight hours tonight.

Friday still looks to be another active monsoon storm day, but
with less activity across eastern Arizona as some drier air works
in from New Mexico. The weakening upper level trough slowly
lifting northwestward through the Desert Southwest should still
provide some upper level support, while a trough off the West
Coast also provides additional ascent across southern California.
Moisture levels Friday will improve over today in most locations
with PWATs upwards of 2" across the western deserts, to 1.5-1.75"
across much of south-central Arizona, but lowering closer to 1.25"
in eastern Arizona. MUCAPEs Friday should also be higher likely
ranging from 1000-1500 J/kg from Phoenix westward through
southeast California. The storm threats Friday may transition a
bit more toward heavy rainfall and localized flooding, but
southeasterly steering flow of 10-15 kts should keep storms from
remaining stationary over one area for very long. Strong winds
will continue to be a threat, but mostly in the form of storm
downdrafts instead of outflows. Bulk shear also increases by
Friday afternoon across southeast California and southwest
Arizona, so a few longer lasting severe storms may be possible.

For Saturday, the inverted trough will become a non-factor as it
lifts north, but the lingering trough off the West is forecast to
send up another upper jet max out of the south. This jet should
again provide broad ascent over much of the area on Saturday, but
we begin losing moisture especially across the western deserts.
Storm chances for Saturday are still quite uncertain, but NBM PoPs
are mostly in a 30-40% range. The drier air working in from the
southwest should overtake much of Arizona on Sunday likely
limiting storm chances Sunday to the high terrain north and east
of Phoenix. The first half of next week also looks to be quite dry
and may only involve a few daily afternoon showers and storms
across far eastern Arizona. Boundary layer moisture should also
gradually lower with each day early next week as the subtropical
high reforms initially just to our southwest before slowly
drifting over southern California into Arizona by Tuesday or
Wednesday. Although NBM high temperatures increase back to around
normal readings early next week, would not be surprised if we will
have to worry about some areas near excessive heat. If we do dry
out the boundary layer next week and a 594dm 500mb ridge is
overhead, excessive heat will be a possibility.

&&

.AVIATION...Updated at 1854Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very light showers and virga are moving through the metro area
late this morning. Minimal impacts are expected from these showers
besides some enhancement to easterly winds. As the showers push
east of terminals they may lead to a brief west to southwest wind
shift. Otherwise, winds may continue to favor an east to south
component through most of the period. Storm chances increase later
this afternoon and evening. Latest models are now keeping most of
the storms in the periphery of the metro, but for now will keep
the mention of VCSH and VCTS in the TAFs. Models are still
supporting a 50-70% chance for wind speeds in excess of 30 kts
this evening from outflows. The most favorable direction for
outflows is from the east to southeast, but cannot rule out
outflows from other directions like the southwest. Storms should
shift west of the metro before midnight, but some lingering
showers are possible overnight. Similar storm chances are expected
Friday with development in the afternoon after 20Z. Cloud bases
are expected to remain aoa 7 kft through the TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances at the TAF sites remain below 10% through mid
afternoon Thursday but will increase to 15-25% late Thursday
evening and early Friday morning. Showers and thunderstorms over
western Arizona are expected to weaken as they cross the lower
Colorado River, but still a chance they remain intact near KBLH.
At KIPL, the potential for showers or an isolated thunderstorm
over the Imperial Valley is more likely to occur Friday morning
and or Friday afternoon. Apart from thunderstorms, winds are
anticipated to remain light and favor downvalley nocturnal
patterns during the overnight hours (through the morning at KBLH)
before transitioning to south and southeast directions. An outflow
boundary may affect KBLH during the evening, likely favoring a
direction of southeast or east. Periods of high clouds are
expected today before thickening overnight.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Unsettled conditions are likely through the weekend with the last
of the weather disturbances moving through the region. This should
bring fairly widespread shower and storm chances on Saturday
before more limited storms on Sunday. Shower and storm chances for
Mon-Wed will be limited to the daytime hours over the eastern
Arizona high terrain. Main threats this weekend will be strong
thunderstorm winds, heavy rainfall and possible localized
flooding. Temperatures will range from near to slightly below
normals the bulk of the period. Minimum afternoon humidity values
will range from 25-45% through the weekend before falling back to
15-30% early next week. Overnight recovery will be mostly good to
excellent in a 40-80% range. Apart from thunderstorms, winds will
favor typical daily upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Benedict/Rogers
FIRE WEATHER...Percha/Kuhlman

In the hours before

Special weather statement, Jul 29, 12:56 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1256 PM MST Thu Jul 29 2021

AZZ538-539-559-292045-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
1256 PM MST Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 PM
MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Bosque, or 7 miles southeast of Gila Bend. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque and Cotton Center.

This includes the following highways...
AZ Interstate 8 between mile markers 116 and 129.
AZ Route 238 between mile markers 1 and 12.
AZ Route 85 between mile markers 1 and 4, and between mile markers
119 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 11247 3269 11257 3274 11277 3313 11272
TIME...MOT...LOC 1956Z 086DEG 4KT 3290 11256

JS
Local storm report, Jul 29, 1:14 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      11 N JTNP-COTTONWOOD VI 33.91N 115.85W
07/28/2021                   RIVERSIDE          CA   PARK/FOREST SRVC

            *** DELAYED REPORT *** VEHICLES TRAVELING
            ALONG PINTO BASIN RD. BETWEEN FRIED LIVER
            WASH AND TURKEY FLATS WERE FORCED TO TURN
            AROUND DUE TO SEVERAL INCHES OF FAST-MOVING
            WATER OVER THE ROADWAY FROM WASHES.

&&

GL
Special weather statement, Jul 29, 1:14 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
114 PM MST Thu Jul 29 2021

AZZ533-534-538-292100-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
114 PM MST Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 200 PM MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gladden, or 25 miles northwest of Tonopah, moving
northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 68 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3374 11308 3368 11319 3386 11345 3396 11332
      3401 11316 3400 11315
TIME...MOT...LOC 2014Z 142DEG 8KT 3381 11317

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:56 PM MSTSpecial Weather StatementPSRMaricopa49 min
Jul 29, 1:22 PM MSTSpecial Weather StatementPSRYuma38 min
Jul 29, 1:24 PM MSTSpecial Weather StatementPSRGila51 min
Jul 29, 1:26 PM MSTFlash Flood WatchPSRLa Paz, Maricopa, Yuma40 hr
Jul 29, 1:33 PM MSTSpecial Weather StatementPSRGila42 min
Jul 29, 1:35 PM MSTAreal Flood AdvisoryPSRMaricopa22 min
Jul 29, 1:36 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 29, 1:42 PM MSTSevere Thunderstorm WarningPSRMaricopa48 min
Jul 29, 1:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 29, 1:58 PM MSTSevere Thunderstorm WarningPSRGila, Pinal47 min
Jul 29, 2:07 PM MSTSpecial Weather StatementPSR53 min
Jul 29, 2:11 PM MSTSpecial Weather StatementPSRYuma49 min
Jul 29, 2:25 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 29, 2:32 PM MSTSpecial Weather StatementPSRYuma43 min
Jul 29, 2:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 29, 2:44 PM MSTSpecial Weather StatementPSRGila46 min
Jul 29, 3:00 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 29, 3:04 PM MSTSpecial Weather StatementPSRLa Paz41 min
Jul 29, 3:17 PM MSTFlash Flood Warning EmergencyCatastrophic damage threatPSRGila3 hr
Jul 29, 3:19 PM MSTSpecial Weather StatementPSRYuma41 min
Jul 29, 3:23 PM MSTSpecial Weather StatementPSRGila52 min
Jul 29, 3:53 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Jul 29, 3:56 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 29, 3:59 PM MSTSpecial Weather StatementPSR61 min
Jul 29, 4:00 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 29, 4:17 PM MSTSpecial Weather StatementPSRLa Paz58 min
Jul 29, 4:18 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 29, 4:40 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 29, 4:42 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jul 29, 4:48 PM MSTSpecial Weather StatementPSR57 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.